Dating Someone on Anti-depressants

It is quite possible to be dating a person for some time and then find out that he/she is on anti-depressants. The natural inference is the either your partner has a history of depression or is battling the condition even now – either way, a worrying thought. However here is what you can do if you find yourself dating someone on anti-depressants.

Find out why

Once you come to know that your date is on anti-depressants, the first thing you need to do is find out why. Choose a quiet and stress-free moment to bring up his/her medication and gently enquire the reasons. This is because even though anti-depressants are basically mood-stabilizing drugs that are used to treat moderate to severe depression, they have been proved useful in various other psychological conditions too. Some of these are anxiety disorders like social anxiety disorder, panic disorder and post-traumatic stress disorder. Thus even if your partner is on anti-depressants, he/she may not be suffering from depression at all but some other condition. So it is always better to clear the air before jumping to conclusions about your partner’s psychological health.

Gather information about the medication

Like with most medication, anti-depressants too have certain clear contraindications and side effects. And the more aware you are of these, the smoother your dating relationship will be. Any antidepressant, even the newer generation SSRIs and SNRIs can cause some side effect complications, especially during the beginning of treatment. Some of the most common side effects associated with anti-depressants are nausea, headache, stomach upset, nervousness, weight gain, drowsiness  and insomnia. So your date may seem more restless than usual or perhaps yawn more than a few times on a date but not because he/she is not interested in you. Being aware of the side effects of anti-depressants will help you to avoid taking your partner’s distractions personally and enable you to be more understanding of his/her situation.



Loss of libido

Sexual dysfunction is one of the more serious side effects of antidepressants and this is particularly pertinent if you are already in an intimate relationship or hoping to move towards it. When on antidepressants your partner may experience diminished libido and difficulties in reaching an orgasm. If he is a guy, he may even suffer from erectile dysfunction. It is important to know about the medication your partner is taking and such side effects so that neither you nor your partner misinterprets the symptoms as an aversion to the relationship. Even though the mechanism of sexual attraction is not fully understood, experts believe that it involves a complex coordination of hormones, chemical messengers in the brain known as neurotransmitters and the sexual organs. Two of the most important neurotransmitters are such as dopamine and serotonin.  In general, dopamine increases sexual function while serotonin inhibits sexual function. Antidepressants work by altering levels of chemicals in the brain and, SSRIs in particular increase serotonin levels, which in turn inhibit sexual function. Commonly prescribed anti-depressants like Prozac, Zoloft, Celexa and Paxil are all SSRIs and all have been documented as having sexual side effects. Older classes of antidepressants that are not used as much anymore, like monoamine oxidase (MAOIs) and tricyclics antidepressants (TCAs), can have the same libido depressing effect. If you suspect your partner is facing such a situation, then he/she can look at other alternatives in discussion with his/her doctor. For instance if the physician suspects SSRI-related sexual dysfunction, he/she may consider lowering the dose, switching your partner to a non-SSRI antidepressant, or suggesting  that he/she take a drug holiday. Indeed recently there have been reports about newer kinds of antidepressants like Wellbutrin which have apparently no sexual side effects due to its mechanism of action since it works on only on dopamine and norepinephrine receptors.  Encourage your partner to discuss  all options with his/her doctor and then choose one which seems best.

Watch out for suicidal tendencies

In recent years there have been concerns about association of increased suicidal thoughts, especially among adolescents, with antidepressant treatment. This led the US Food and Drug Administration to  issue a statement in 2007 according to which it proposed that makers of all antidepressant medications indicate a warning on their products about a possible increased risk of suicidal thinking and behavior in young adults, ages 18 to 24, during initial treatment. So if your partner fits in this age bracket and you notice any evidence of suicidal thoughts, encourage him/her to open up to their doctor. However so far researchers have not found any conclusive answer about the antidepressant-suicide connection. In fact for the majority of people, antidepressants lower depression and enables patients to get on with their lives.

It’s your call

In the end it is you are the one who has to decide whether you wish to continue seeing someone who is on anti-depressants. Being aware of the condition for which he/she is being treated, the purpose and the side effects of medication will help you to take an informed decision. A relationship with a partner suffering from depression or any other psychological condition will always include a greater degree of challenge than dating someone who is completely healthy. At the same time anti-depressants, when combined with therapy, have been shown to produce very effective results in people suffering from mood disorders. This is because depression and other affective disorders can be related to situational causes as well as chemical imbalances. Thus if your partner is able to combine anti-depressants with psychotherapy, he/she has a good chance of managing his/her symptoms and leading an overall healthy life.